Alert archive / California / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Reno, NV

July 24, 2025Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2025, 3:33 PM PDT for Lassen County, Plumas County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2025, 3:33 PM PDT (22:33 UTC)
Expired
Jul 24, 2025, 4:00 PM PDT
In force
27 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lassen County, CA, Plumas County, CA

The radar

The Beale AFB radar (KBBX), 101 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS55 KREV 242233
SVRREV
CAC035-063-242300-
/O.NEW.KREV.SV.W.0009.250724T2233Z-250724T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
333 PM PDT Thu Jul 24 2025

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Plumas County in northern California...
  West central Lassen County in northern California...

* Until 400 PM PDT.

* At 333 PM PDT, a severe thunderstorm was located near Westwood, or
  17 miles east of Chester, moving south at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Westwood, Genesee, Ca 36 At Plumas-Lassen Co Line, and Fredonyer
  Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4040 12106 4046 12084 3999 12056 3999 12079
      4019 12088 4019 12093 4022 12095 4022 12100
      4023 12101 4023 12104 4026 12106
TIME...MOT...LOC 2233Z 340DEG 42KT 4034 12091 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HR
2 follow-up statements
462 
WWUS55 KREV 242249
SVSREV

Severe Weather Statement
National Weather Service Reno NV
349 PM PDT Thu Jul 24 2025

CAC035-063-242300-
/O.CON.KREV.SV.W.0009.000000T0000Z-250724T2300Z/
Plumas CA-Lassen CA-
349 PM PDT Thu Jul 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR PLUMAS AND WEST CENTRAL LASSEN COUNTIES...

At 346 PM PDT, a severe thunderstorm was located near Westwood, or 16
miles east of Chester, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
Westwood, Ca 36 At Plumas-Lassen Co Line, and Fredonyer Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4046 12084 4025 12073 4023 12091 4022 12095
      4022 12100 4023 12101 4023 12104 4026 12106
      4040 12106
TIME...MOT...LOC 2246Z 349DEG 12KT 4038 12094 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HR
080 
WWUS55 KREV 242251
SVSREV

Severe Weather Statement
National Weather Service Reno NV
351 PM PDT Thu Jul 24 2025

CAC035-063-242300-
/O.EXP.KREV.SV.W.0009.000000T0000Z-250724T2300Z/
Plumas CA-Lassen CA-
351 PM PDT Thu Jul 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR PLUMAS AND WEST CENTRAL LASSEN
COUNTIES WILL EXPIRE AT 400 PM PDT...

The severe thunderstorm which prompted the warning has slowed 
progression and therefore out of the warned area. Therefore, the 
warning will be allowed to expire.

LAT...LON 4046 12084 4025 12073 4023 12091 4022 12095
      4022 12100 4023 12101 4023 12104 4026 12106
      4040 12106
TIME...MOT...LOC 2250Z 340DEG 42KT 4038 12094 

$$

HR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:51 PM PDT, 2 hours 42 minutes earlier. Its key messages:

  • * Thunderstorm activity increases this afternoon, continuing each day through Sunday. Potential impacts include heavy downpours and flooding, strong outflows, small hail, and lightning. * Cooler than normal temperatures expected for the rest of the week and the weekend. * A gradual warming and drying trend returns early next week, bringing highs up to near or slightly above normal.
Area forecast discussion, Jul 24, 12:51 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1251 PM PDT Thu Jul 24 2025

.KEY MESSAGES...

* Thunderstorm activity increases this afternoon, continuing each
  day through Sunday. Potential impacts include heavy downpours
  and flooding, strong outflows, small hail, and lightning.

* Cooler than normal temperatures expected for the rest of the
  week and the weekend.

* A gradual warming and drying trend returns early next week,
  bringing highs up to near or slightly above normal.

&&

.DISCUSSION...

An Aleutian low has taken residence, keeping a troughing pattern
just off the Pacific coast. This is going to be a factor in our
weather through the weekend, but the main feature for today is a
separate low tracking into the central coast of California for
today. The influence of the larger Aleutian low will help to
determine the steering on the California coastal low, which will
be absorbed into the troughing pattern as it migrates northeast
over the Central Valley. What does this mean for the end of the
week into the weekend, and beyond? Let's dig in!

The central California low's position will allow for upper level
flow from the southeast toward the northwest. This upper flow
will allow for slower storm motions(10-25 kts) today, which could
produce slow-moving and training showers that can produce heavy rainfall.
If these showers and storms produce heavy rainfall (0.6-0.9
inches of PWAT can do that here), we could see localized flooding
issues. Main concerns for storm hazard include heavy rainfall,
flooding (especially if storms set up near burn scars), small
hail, gusty outflow winds and frequent lightning. The lightning
threat today could include lightning strikes outside of wet cores
that have potential to spark new fire starts. Showers and some
storms also have a bit of staying power into tonight according to
CAMs, although the hazards of lightning and small hail will taper
as we lose daytime heating. Areas of focus will include
northeastern California where chances range 35-65%. Further south,
near the Tahoe Basin and into the US-395 corridor, chances will
be around 25-40%. South of the Tahoe Basin, basically along and
south of US-50 and southward into Mono County, chances will range
35-50%. For the US-95 corridor through Fallon and Yerington,
chances today around 10-15%.

For Friday, similar areas will see increasing chances as the low
tracks inland and has a closer proximity to the Sierra. Chances for
the Reno-Carson City-Minden and Tahoe areas will range 55-65%. The
Sierra will see chances 55-60%, while the Basin and Range will
see shower chances along the US-95 corridor reaching 40-45%. We
will have a better tap into the moisture source, so the potential
for heavy rains and flooding increases likewise. Particularly if
showers produce heavier rains today, antecedent soil moisture
could increase the likelihood of localized areas of saturated
soils that would be more productive in regards to flood potential.
The threat for dry lightning strikes will be more limited in
spatial extent for Friday, primarily found along the southern
Sierra and then the leeside valleys along the Sierra Front, and
northeastward through the Basin and Range up to the Oregon border.

Saturday the threat lingers for showers and storms that can produce
heavy rains, with chances and areas similar to Friday. The
difference here will be the shower activity is beginning to shift
eastward as the main trough begins to pick the inland low up into
the flow. Monday, the trough lingers, but shower chances dwindle
as the main forcing of the low becomes removed from the area.

That pesky, persistent Aleutian low will keep things interesting
as we look to the close of July. Showers are possible along the
Oregon border and also to the east toward the Utah/Nevada border.
Temperatures look to nudge slightly upward, but still hanging around
seasonal averages to close out the month. HRICH

&&

.AVIATION...

* Clouds will continue to build this afternoon as showers and
  storms arrive for today. All terminals will have a 30-50% chance
  for a shower or storm in the vicinity. Chances increase for
  Friday and Saturday, with 40-60% chances for most terminals.
  Lower chances for KNFL of around 10-20% through the weekend.
  Some showers may linger into the overnight tonight, but the
  threat will shift from thunder to mostly rain. Hazards today
  into the weekend may include erratic and gusty outflow winds,
  frequent lightning, and heavy rainfall that may reduce
  visibility, especially for mountain terrain. HRICH

&&

.FIRE WEATHER...

* Thunderstorm chances are expected each day through the weekend,
  with widespread coverage today through Saturday. Minimum
  relative humidity appears to increase from 30-40% today to
  50-75% by Saturday. The best chances for dry lightning will be
  Sunday once humidity starts to erode over the leeside valleys
  and Basin and Range. Frequent lightning can be expected each day
  through Saturday. However, with heavy rain expected, this could
  hinder the development of new fires. Regardless, new ignitions
  due to lightning are possible away from rain cores.
  HRICH/Giralte

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, Jul 24, 3:01 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Reno NV
301 PM PDT Thu Jul 24 2025

NVZ003>005-242230-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
301 PM PDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WASHOE AND SOUTHWESTERN
PERSHING COUNTIES THROUGH 330 PM PDT...

At 300 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles east of Pyramid
Lake to 17 miles north of Sutcliffe. Movement was south at 40 to
45 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe, Dogskin Mountain, The Needle Rocks,
and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 11927 3993 11990 4027 11977 4021 11931
TIME...MOT...LOC 2200Z 007DEG 33KT 4009 11935 4018 11974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Jul 24, 3:28 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Reno NV
328 PM PDT Thu Jul 24 2025

NVZ003>005-242315-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
328 PM PDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WASHOE AND SOUTHWESTERN
PERSHING COUNTIES THROUGH 415 PM PDT...

At 323 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 13 miles northeast of
Herlong to 12 miles northeast of Pyramid Lake. Movement was south at
15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds may increase wave heights rapidly. Gusty winds
         could knock down fences and blow around unsecured objects.
         Minor hail damage to vegetation is possible.

Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe, Dogskin Mountain, The Needle Rocks,
and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3993 11994 3979 11926 4021 11930 4027 11977
TIME...MOT...LOC 2223Z 354DEG 13KT 4023 11990 4014 11934

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:06 PM PDTSpecial Weather StatementREVSierra24 min
Jul 23, 5:30 PM PDTSpecial Weather StatementREVSierra30 min
Jul 24, 4:23 PM PDTSpecial Weather StatementREVPlumas22 min
Jul 24, 4:29 PM PDTSevere Thunderstorm WarningREVLassen, Plumas31 min
Jul 24, 4:31 PM PDTSpecial Weather StatementREVSierra29 min
Jul 24, 4:48 PM PDTSpecial Weather StatementREVPlumas27 min

Nearby

Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.